Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 30, NWS Pocatello, ID

August 6, 2014Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 6, 2014, 1:23 PM MDT for Blaine County, Idaho. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 1:23 PM MDT (19:23 UTC)
Expired
Aug 6, 2014, 7:15 PM MDT
In force
6 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 135 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WGUS55 KPIH 061923
FFWPIH
IDC013-070115-
/O.NEW.KPIH.FF.W.0030.140806T1923Z-140807T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
123 PM MDT WED AUG 6 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...

* UNTIL 715 PM MDT

* AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A SERIES OF THUNDERSTORMS OVER THE WARNED      
  AREA. AROUND AN INCH OF RAIN IS POSSIBLE THIS AFTERNOON OVER THE   
  BEAVER CREEK BURN AREA. MUDSLIDES ARE POSSIBLE.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL NORTHWESTERN BLAINE COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED FLASH FLOODING OVER THE 
BEAVER CREEK BURN AREA.

&&

LAT...LON 4377 11448 4354 11427 4345 11442 4344 11454
      4348 11452 4350 11458 4353 11460 4356 11459
      4360 11469 4366 11467 4368 11470 4373 11468
      4378 11470

$$

VALLE
1 follow-up statement
917 
WGUS75 KPIH 062152
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
352 PM MDT WED AUG 6 2014

IDC013-062202-
/O.CAN.KPIH.FF.W.0030.000000T0000Z-140807T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
352 PM MDT WED AUG 6 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL BLAINE
COUNTY...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE MOVED SOUTHWEST OF 
THE AREA AND THE IMMEDIATE THREAT OF DEBRIS FLOWS HAS ENDED.

LAT...LON 4377 11448 4354 11427 4345 11442 4344 11454
      4348 11452 4350 11458 4353 11460 4356 11459
      4360 11469 4366 11467 4368 11470 4373 11468
      4378 11470

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 7:27 AM MDT, 5 hours 56 minutes earlier.

Area forecast discussion, Aug 6, 7:27 AM MDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
727 AM MDT WED AUG 6 2014

.UPDATE...

LOOKING AT NEW MODELS STARTING TO ARRIVE ALONG WITH CURRENT
SATELLITE IMAGES...DECIDED TO INCLUDE ENTIRE CWA IN FLASH FLOOD
WATCH. CURRENT BAND OF RAIN IS PRIMARILY EXTENDS FROM SHOSHONE
THROUGH MUDLAKE. SEEING SOME CLEARING ON THE SOUTHERN SIDE OF THIS
BAND...ALONG THE SOUTHERN AND EASTERN HIGHLANDS. ANTICIPATE THIS
WILL BE THE PRIMARY FOCUS FOR THUNDERSTORMS WITH HEAVY RAIN THIS
AFTERNOON.

VALLE

&&

.PREV DISCUSSION... /ISSUED 253 AM MDT WED AUG 6 2014/

DISCUSSION...PRECIPITABLE WATER VALUES ACROSS THE FORECAST AREA
REMAIN ABOVE ONE INCH THROUGH THURSDAY AFTERNOON. ALL FLOOD
WATCHES WILL REMAIN IN EFFECT. THE UPPER AND LOWER SNAKE PLAIN
WILL BE ADDED TO THE WATCH AS WELL. SATELLITE AND RADAR SHOW A
NICE CLOSED CIRCULATION THAT HAS DEVELOPED...DISSIPATED...AND
REDEVELOPED OVER WESTERN CASSIA COUNTY AREA OVER THE PAST 24
HOURS. PRECIPITATION AMOUNTS HAVE VARIED WIDELY IN THAT AREA...BUT
THERE ARE MULTIPLE SITES THAT HAVE RECORDED RAIN IN EXCESS OF ONE
INCH. A REMOTE WEATHER STATION NORTHEAST OF MAGIC MOUNTAIN...TRAIL
GULCH REPORTED 1.68 INCHES IN THE LAST 12 HOURS ALONE. BOTH THE
00Z AND 06Z MODEL RUN OF THE NAM12 MODEL MOVE THE CLOSED 700 MB
CIRCULATION FROM THAT AREA...CLOSER TO POCATELLO BY NOON TODAY.
MODEL SUGGESTS .25 TO .50 INCH RAIN POSSIBLE WHEN THAT HAPPENS IN
THE AREA OF POCATELLO...IDAHO FALLS...ABERDEEN AND ALL FOUR FORT
HALL LODGES. WITH THE ABUNDANT RAIN OF THE PAST TWO DAYS...FEEL IT
PRUDENT TO EXPAND THE WATCH TO INCLUDE THAT AREA. THE 700MB
CIRCULATION REMAINS ROUGHLY IN THAT LOCATION WELL INTO THURSDAY
MORNING AND SLOWLY DRIFTS TO NEAR DRIGGS THURSDAY AFTERNOON...AND
FINALLY CROSSES INTO WYOMING BY FRIDAY.

MODELS ARE HAVING SOME DIFFICULTY WITH THE NEW TROUGH THAT DEVELOPS
NEAR THE COAST THIS WEEKEND. THE NORTHERN PORTION TRACKS THROUGH THE
PAN HANDLE WHILE THE SOUTHERN PORTION BECOMES A NEW CUT OFF LOW
FEATURE NEAR THE CALIFORNIA COAST. THE GFS IS NOT AS STRONG AS IT
WAS YESTERDAY WITH THE POTENTIAL FOR ANOTHER SURGE OF MONSOON
MOISTURE TO DEVELOP AROUND SUNDAY OR MONDAY...BUT THE MODEL STILL
SAYS THERE IS A CHANCE. THE EUROPEAN MODEL IS SUGGESTING THIS MIGHT
BE DELAYED UNTIL TUESDAY. RS

AVIATION...UPPER LOW NEAR KTWF THIS MORNING WILL PRODUCE WIDESPREAD
RAIN AND OCNL IFR CIGS IN THE MAGIC VALLEY. WITH MONSOON MOISTURE
STILL IN PLACE...SHOWERS AND A FEW TSTMS WILL DEVELOP THIS AFTN AND
CONTINUE INTO THE EVE. OCNL MVFR VIS CAN BE EXPECTED IN HEAVIER
SHOWERS...AND OCNL LOW CIGS WILL REMAIN POSSIBLE INTO THE EARLY AFTN
AT KBYI. HEDGES

FIRE WEATHER...AN UPPER LOW OVER THE MAGIC VALLEY TODAY WILL RESULT
IN FAIRLY WIDESPREAD SHOWERS AND WIDELY SCATTERED THUNDERSTORMS
ACROSS THE REGION TODAY AND THURSDAY. HEAVY RAINFALL AMOUNTS ARE
AGAIN POSSIBLE. TEMPERATURES WILL REMAIN COOL AND HUMIDITY HIGH.
RESIDUAL MONSOON MOISTURE WILL STILL BE ENOUGH FOR SCATTERED SHOWERS
AND WIDELY SCATTERED THUNDERSTORMS IN THE MTNS AND ISOLATED ACTIVITY
IN THE VALLEYS THROUGH THE WEEKEND. TEMPERATURES WILL WARM BACK TO
MORE NORMAL SUMMER READINGS OVER THE WEEKEND...ALONG WITH A DROP IN
HUMIDITY. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING IDZ017>025-031-032.

&&

In the hours before

Local storm report, Aug 6, 11:51 AM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1151 AM MDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     FUNNEL CLOUD     4 NW AMERICAN FALLS     42.82N 112.91W
08/06/2014                   POWER              ID   LAW ENFORCEMENT

            BRIEF FUNNEL CLOUD SPOTTED NEAR PLEASANT VALLEY RD.

&&

EP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:48 PM MDTAreal Flood AdvisoryPIHBannock, Bear Lake, Caribou, Franklin, Oneida3 hr
Aug 5, 6:52 PM MDTSpecial Weather StatementPIHCamas38 min
Aug 5, 7:56 PM MDTSpecial Weather StatementPIHCamas49 min
Aug 5, 8:39 PM MDTSpecial Weather StatementPIHLincoln51 min
Aug 5, 9:16 PM MDTSpecial Weather StatementPIHPower59 min
Aug 5, 11:43 PM MDTAreal Flood AdvisoryPIHCassia6 hr
Aug 5, 11:56 PM MDTAreal Flood AdvisoryPIHLincoln6 hr
Aug 6, 9:09 AM MDTAreal Flood AdvisoryPIHBingham, Blaine, Bonneville, Butte, Clark, Fremont and 1 more3 hr
Aug 6, 10:37 AM MDTAreal Flood AdvisoryPIHBlaine, Cassia, Lincoln, Minidoka, Power3 hr
Aug 6, 11:55 AM MDTFlash Flood WarningPIHBingham, Power2 hr
Aug 6, 12:17 PM MDTAreal Flood AdvisoryPIHClark, Fremont3 hr
Aug 6, 1:13 PM MDTFlash Flood WarningPIHBingham, Blaine, Butte, Minidoka, Power2 hr
Aug 6, 1:46 PM MDTSevere Thunderstorm WarningPIHBonneville44 min
Aug 6, 2:34 PM MDTSevere Thunderstorm WarningPIHBingham26 min
Aug 6, 2:52 PM MDTFlash Flood WarningPIHBingham, Bonneville, Butte, Jefferson113 min
Aug 6, 3:32 PM MDTFlash Flood WarningPIHBannock, Bingham, Power4 hr
Aug 6, 4:19 PM MDTSpecial Weather StatementPIHTeton56 min
Aug 6, 4:25 PM MDTSpecial Weather StatementPIHJefferson, Madison65 min
Aug 6, 4:38 PM MDTSpecial Weather StatementPIHBonneville52 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.